Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS State College, PA

May 20, 2004Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 20, 2004, 11:18 PM EDT for Warren County, Pennsylvania. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 11:18 PM EDT (03:18 UTC)
Expired
May 21, 2004, 12:30 AM EDT
In force
72 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 137 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1163 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

628 
WUUS51 KCTP 210318
SVRCTP
PAC123-210430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1117 PM EDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 1230 AM EDT

* AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF COLUMBUS...OR 6 MILES NORTH OF
  UNION CITY...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLUMBUS AROUND 1125 PM EDT...
  SPRING CREEK AND LOTTSVILLE AROUND 1135 PM EDT...
  GARLAND AROUND 1145 PM EDT...
  YOUNGSVILLE AROUND 1150 PM EDT...
  CHAPMAN STATE PARK AND WARREN AROUND 1205 AM EDT...
  KINZUA DAM AROUND 1215 AM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCED WARNING.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4200 7963 4176 7962 4164 7928 4161 7907
          4183 7895

LAMBERT/DEVOIR/RADZANOWSKI

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:09 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 20, 9:09 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
909 PM EDT THU MAY 20 2004

.UPDATE...
SCATTERED CONVECTION FIRED ALONG THE LAKE BREEZE FRONT LATE THIS
AFTERNOON AND IS STILL ALIVE AND WELL AT THIS HOUR.  WHILE RECENT
RADAR TRENDS INDICATE MAIN CELL OVER FOREST COUNTY IS DIMINISHING IN
INTENSITY AND TURNING INTO MORE OF A HEAVY RAINER AS IT PROPOGATES
SOUTHEASTWARD INTO NORTHERN CLARION AND TOWARDS NORTHERN JEFFERSON
COUNTY...CELL CONTINUES TO EXHIBIT WEAK TO MODERATE ROTATION WHICH
WILL BE MONITORED CLOSELY.  ONE EARLIER TORNADO TOUCHDOWN IN KCLE
CWA WAS OBSERVED FROM THIS CELL WITH LIGHT DAMAGE REPORTED. OVER OUR
CWA...ONLY SCATTERED SHOWERS AND ISOLATED THUNDER HAVE REACHED
WARREN MCKEAN AND WESTERN ELK COUNTIES.  OVERALL...CONVECTION WILL
HAVE A HARD TIME MAKING IT EAST OF THE MOUNTAINS AS AIR MASS ON THIS
SIDE OF THE ALLEGHENY FRONT IS MUCH MORE STABLE OWING TO TODAYS
CLOUDS AND OVERALL DANKNESS.  CURRENT GOING CHANCE POPS FOR THE
OVERNIGHT LOOKING GOOD AS ELEVATED CONVECTION SHOULD CONTINUE TO BE
A THREAT INTO THE EARLY MORNING HOURS AS WARM FRONT LIFTS
NORTHEASTWARD. NO UPDATES REQUIRED AT THIS TIME

DEVOIR

.PREVIOUS DISCUSSION...
MESO ANAL AT 17Z PLACES THE WARM FRONT VERY NEAR UNV...JUST TO OUR
WEST JUDGING BY THE SHOWERS...POOR VIS AND LOW CLOUDS. WUD THINK THE
LAST PART OF THE DAY WILL BE A TAD BRIGHTER WITH SOME BREAKS
DEVELOPING UNDER THE BROAD SWLY FLOW AFTER THE FRONT PUSHES MORE TO
THE EAST OR JUST MIXES OUT ALTOGETHER.

ONE AREA OF SHOWERS MOVING THRU THE CENTRAL COS ATTM...WITH ONLY
LIGHT PRECIP. THIS WILL REINFORCE THE COOL AIR IN PLACE OV THE
REGION. SOME MIXING HAS TAKEN PLACE THO...ESP ACRS THE WRN
HIGHLANDS...WHERE GUSTS ARE OCCURRING IN THE SOUTH WINDS. SS FINDING
IT VERY TOUGH TO BREAK THRU THIS THICK LLVL CLOUD LAYER.  CTP CWA
SEEMS TO BE AN ISLAND OF STABILITY AND DAMPNESS IN OTHERWISE
INCREASINGLY UNSTABLE AIR.

DOUBT IF MUCH IN THE WAY OF SVR WX CAN OCCUR TONIGHT OUTSIDE THE
COUPLE OF NWRN COS OUTLOOK BY SPC. INTEGRATED MSTR CONTENT (PWAT)
DOES CLIMB SOMEWHAT...BUT DECENT STORM MOTION 15 TO 20 KTS SHOULD
MITIGATE HEAVY RAIN THREAT...UNLESS WE GET A FEW CELLS THAT
REGENERATE/TRAIN. WL KEEP MOST POPS AS CHC/SLGT CHC FOR TONIGHT AND
MAINLY BEFORE MIDNIGHT...AS GOOD INSTABILITY NOT TO BE FOUND...AND
FORCING LATE WITH NEARING/DYING COLD FRONT.

LATE TONIGHT...MESOETA PROGS YET ANOTHER MCS TO FORM OV NRN IN/OH
AND THIS MAY DROP INTO THE LAURELS BEFORE SUNRISE...BUT SHOULD BE
DYING AS IT DOES SO. THIS ARE WILL THEN HAVE THE BEST CHANCE FOR
AFTERNOON SHOWERS AND THUNDER WITH LITTLE SFC BOUNDARIES RUNNING
AROUND...AS THE APPCHG CDFNT SHOULD DISSIPATE BY THEN.

A STRONGER AND MORE INFLUENTIAL LOW WILL DEVELOP OV THE MIDWEST/UPR
GREAT LAKES FRI NITE AND SHOULD ALLOW THE SOUTHERLY FLOW TO
STRENGTHEN OV THE LOCAL AREA...AND PUSH THE BOUNDARY UP TO OUR
NORTH. WL KEEP A MENTION OF POPS FRI EVENING...BUT TAPER OFF LATER
ON FROM SOUTH TO NORTH.

.LONG TERM...
NEXT SVRL DAYS SPENT UNDER ABOVE NORMAL HGHT PATTERN...NEAR THE SRN
EDGE OF MAIN BELT OF WESTERLIES AS BERMUDA RIDGE CONTINUES TO
DOMINATE THE OVERALL PATTERN. THIS FORCES AN ALMOST PERPETUAL
MENTION OF LOW CHC POPS IN THE FCST AS WE STAY VULNERABLE TO
CONVECTION FROM BOTH UPSTREAM SOURCES AS WELL AS ANY LOCAL DIURNALLY
DRIVEN RW/TRW. WITH FRONT EXPECTED TO BE NORTH OF US THIS
WEEKEND...KEPT THE IDEA OF IT BEING RATHER WARM AND HUMID WITH JUST
A CHC OF AFTERNOON AND EVENING CONVECTION. I KEPT THE HIGHESTS
CHANCES UP NORTH CLOSER TO THE THE BOUNDARY.

THE FRONT IS NEVER MADE TO WANDER FAR IN ANY DIRECTION ACCORDING TO
12Z PROG CYCLE OUTPUT...AT LEAST THRU EARLY NEXT WEEK. LONGER RANGE
PROGS HINT AT A RATHER SIG PATTERN SHIFT FOR MID TO LATE NEXT WEEK
FORECASTING THE ERN RIDGE TO RETROGRADE ALLOWING AN ANOMALOUSLY DEEP
UPPER TROF TO DEVELOP AND TAKE UP RESIDENCE OVER THE NERN US BY
MEMORIAL DAY WEEKEND. THE OPERATIONAL MRF SHOWS 850 TEMPS 0 TO -2 BY
12Z FRI WHICH BODES ILL FOR A REAL NICE START TO THE TRADITIONAL
SUMMER. WUD HATE TO BE ISSUING FROST/FREEZE PRODUCTS WHEN MOST
PEOPLE WANT TO BE OPENING UP THE POOLS AND BREAKING OUT THE SUN TAN
LOTION.

&&

.AVIATION...
MVFR CIGS AND VISBYS TO BE COMMONPLACE THRU THE EVENING AND
OVERNIGHT. THE FOG WL MOST LIKELY GET THICKER IN THE MORNING AFTER
ANY EVENING SHOWERS/THUNDERSTORMS END...AND RESIDUAL MSTR COMBINED
WITH LIGHT WINDS COMBINE FORCES. WL MENTION A FEW SHOWERS IN THE
KJST/KAOO FCSTS FOR THE EARLY MORNING HRS...AS ANOTHER MCS MAY MOVE
THRU OH/WRN PA LATE NITE AND DIE OVER THOSE LOCATIONS. WL OTHERWISE
HOLD PRECIP MENTIONS OFF UNTIL LATER THAN CURR FCST TIME (18Z FRI).

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     61  83  66  88 /  40  40  20  20
WILLIAMSPORT   60  80  63  84 /  40  30  40  20
BRADFORD       58  73  60  77 /  50  40  50  20
JOHNSTOWN      59  75  64  79 /  50  50  30  20
ALTOONA        60  79  64  82 /  50  40  30  20
STATE COLLEGE  62  80  64  83 /  50  40  30  20
SELINSGROVE    60  80  62  88 /  40  40  30  20
LANCASTER      59  83  65  88 /  40  40  20  20
YORK           59  84  64  88 /  40  50  20  20
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

DANGELO...SHORT TERM AND AVIATION
JL...LONG TERM
Hazardous weather outlook, May 20, 4:47 AM EDT, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 AM EDT THU MAY 20 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-210843-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
447 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A WARM FRONT WILL MOVE INTO WESTERN PENNSYLVANIA TODAY...ACCOMPANIED
BY SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS COULD
CONTAIN DAMAGING WIND GUSTS ACROSS THE NORTHWEST MOUNTAINS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

A STATIONARY FRONT DRAPED OVER PENNSYLVANIA WILL BE THE FOCUS FOR
MORE THUNDERSTORMS ON FRIDAY. A FEW OF THESE STORMS COULD BECOME
SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL...OVER ROUGHLY THE
WESTERN THIRD OF THE STATE.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 20, 9:54 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
954 PM EDT THU MAY 20 2004

PAZ010-017-210300-
CLEARFIELD-ELK-
954 PM EDT THU MAY 20 2004

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD AND ELK COUNTIES...

AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
CLARION TO 9 MILES NORTHEAST OF BROOKVILLE TO 5 MILES SOUTHEAST OF
RIDGWAY...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR
BROCKPORT AT 1000 PM...TREASURE LAKE AT 1020 PM...PENFIELD...DUBOIS
AT 1025 PM...ROCKTON...PARKER DAM STATE PARK AT 1040 PM...
TROUTVILLE...S.B. ELLIOT STATE PARK AT 1045 PM AND GRAMPIAN AT 1100
PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL
ALSO PRODUCE SMALL HAIL AND INTENSE LIGHTNING...ESPECIALLY ALONG THE
ELK AND CLEARFIELD COUNTY BORDER.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:51 PM EDTSevere Thunderstorm WarningCTPClearfield54 min
May 20, 11:48 PM EDTFlash Flood WarningCTPClearfield6 hr
May 21, 4:54 AM EDTFlash Flood WarningCTPClearfield4 hr
May 21, 5:19 AM EDTFlash Flood WarningCTPWarren4 hr
May 21, 6:29 AM EDTSevere Thunderstorm WarningCTPCambria, Somerset61 min
May 21, 6:31 AM EDTFlash Flood WarningCTPBlair4 hr
May 21, 7:11 AM EDTSevere Thunderstorm WarningCTPBedford, Blair49 min
May 21, 6:55 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield, Somerset80 min
May 21, 7:30 PM EDTSevere Thunderstorm WarningCTPBedford, Blair60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.